Lake Huron, 2016

Marine Thunderstorm Wind in Lake Huron, July 21, 2016

July 21, 2016 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Outer Saginaw Bay produced a 37 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Outer Saginaw Bay produced a 37 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 12:13 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 21, 12:13 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
113 PM EDT THU JUL 21 2016

.AVIATION...

While MCS has attempted to rejuvenate this morning/early afternoon,
recent trends suggest this system is becoming less organized with
time, especially within the southern portions. Northern parts of the
complex remain most formidable, so still expect a decent band of
storms to move through MBS and probably FNT early in the forecast,
18z-20z. PTK south is a tougher call, but still feel slightly weaker
and more scattered convection may move through in the 20z-23z time
frame. Otherwise, southwest flow will gust into the 20-25 knot area
through 22z-00z today. Overnight convective potential is highly in
question and will not include in this forecast. Will have to further
evaluate once this initial MCS progresses SE of the area.

For DTW...Most organized portion of ongoing MCS should remain north
of terminal, but expect some convective potential by 20z-21z or so
as, at the very least, additional storms induced by outflow from the
MCS percolate through the area for several hours. Meanwhile, wind
gusts should push 20 knots with southwest flow into early evening.

//DTW Threshold Probabilities...

* Medium in thunderstorm potential mid to late afternoon.

* Low for ceilings aob 5000 ft during the afternoon.

&&

.PREV DISCUSSION...
Issued at 1027 AM EDT Thu Jul 21 2016

UPDATE...

12z GRB sounding indicating plentiful elevated instability above
850mb that is maintaining the ongoing MCS currently crossing Lake
Michigan. Moisture transport attendant to the low-level jet has had
no problem sustaining elevated convection over WI and now over Lake
Michigan so far. Meanwhile, the 40 to 45kt forward speed of the
convective complex given the relative lack of supporting background
flow is strongly indicative of a mature coherent cold pool. With
destabilization underway over the Lower Pensinula, expect that
convection is likely to become surface-based with time and increase
in intensity as it crosses Northern and Western Lower. Subsequent
reinforcing of existing cold pool will support a threat for wind
gusts to 60 mph entering the area from west to east after noon. Lack
of stronger background flow precludes a well-defined threat for any
higher end gusts.

Supporting LLJ will not be particularly progressive, which is
forecast to confine the severe threat to areas north and west of
the Detroit Metro Area through peak heating. Uncertainty remains
rather high here though. Thus, the threat south and east of the
current watch area will be monitored through the day and will be
conditional on timing/instability as well as MCS evolution.
Likewise, a widespread atmospheric overturning across the Lower
Peninsula today would spell trouble for previous forecasts for
convection tonight. Failure to resolve the current MCS has already
rendered the NAM12 AND 4-km NAM useless for tonight. Suspect
tonight's threat may already be in the process of diminishing
though. Will reevaluate later this afternoon.

PREV DISCUSSION...
Issued at 302 AM EDT Thu Jul 21 2016

DISCUSSION...

00z model suite has thrown an wrinkle into the forecast for the
next 24 to 48 hours. The handling of the convection leaves a lot
to be desired this morning. The ARW and NMM had the best handle of
the current convection over ND and northern MN...and dive this to
southern WI and northern IL by late this afternoon. This path of
the MCS would running out of the best inflow, moisture advection
and instability eventually as that looks be be over northern WI
and the U.P. by this afternoon. Convection hasn't been able to
maintain itself very well either on the downstream side of the big
ridge. These solutions may develop a few storms on the northeast
arm of the outflow between 21z and 03z this evening over Lower
MI...and that would be it! Meanwhile, the GFS which has no clue
about the MCS keeps everything moving to the east with convection
across the UP and never really develops or drops it farther south
until 12z Friday when convection propagates southwestward from
southwest Ontario into Lower Michigan. 00z 12km and 4km NAM offer
some semblance of continuity with current forecast with the
Canadian and ECMWF not too far behind, but they all struggle with
the current MCS. All this leads to a focus on the larger scale
players which is the shortwave kicking off the ND and MN
convection at it's associated height falls. The shortwave brushes
the forecast area this evening with 500 mb height falls maximized
overnight before departing by Friday. Overnight is when the best
wind fields move over the forecast area and the right rear
entrance region of the jet is over Lower MI. Will keep a similar
feel to the forecast regarding thunderstorms the chance pops for
after 20z this afternoon for areas north of M 59...best pops
overnight...and then chance pops mainly in the south half of the
forecast area mainly Friday morning.

Severe threat still looks good for this evening into the overnight
hours. Have the previously mention jet structure and height falls.
500 mb winds increase to 35 to nearly 50 kts while 850 mb winds are
30 to 40 kts. Bulk shear from 0-6 km will be around 30 in the south,
but 40 to 45 kts in the north half. ML CAPEs should be around 2000
J/kg.

The heat is the other impactful aspect of the forecast. Given the
above forecast for thunderstorms...expect mostly sunny skies for a
good chunk of today before debris clouds move in and some cumulus
develop on increasing 850 mb moisture.  Will continue to see warming
at 925 mb and 850 mb. Surface dew points in the upper 60s were just
on our doorstep.  Will continue to lean toward the warmer NAM/MET
MOS which will get heat indices approaching 100 today in the
advisory area.  Same issues for Friday with the forecast
thunderstorm coverage mainly along the Ohio border, expect at least
partly cloudy conditions and eventually become mostly sunny skies.
Will keep the low to mid 90s in the forecast with dew points solidly
in the lower 70s. Heat indices will range from 100 to 105 for the
entire forecast area.  Will expand to include the thumb given their
heat indices are 96 to 99 this afternoon and then around 100 on
Friday, which is not too different from other areas within the heat
advisory.

Saturday continues to look dry just behind a weak dew point front
and under a shortwave ridge as the big ridge splits in two. While
temperatures will again reach the lower 90s, dew points fall back
into the 60s. Some question about whether the heat advisory would
need to be extended.  Thinking we have some time to see not only how
the thunderstorms affect Thursday and Friday's heat advisory, but
also to see how potent that dew point front will be.

Sunday could be another potential round of severe weather with
plenty of instability as temps rise to near 90 with dew points in
the lower 70s. Wind fields again increase as a decent jet moves
towards the Great Lakes. After the cold frontal passage Sunday
night, drier and cooler conditions will persist into the middle of
next week.

MARINE...

Light southerly winds will transition to moderate southwesterly
winds today and tonight in advance of a weak surface trough
advancing across the northern Great Lakes. The potential will exist,
particularly tonight, for a thunderstorm complex to develop over the
northern Great Lakes and track southward through lower Michigan
possibly including sections of Lake Michigan and Lake Huron. A weak
pressure gradient will then sustain light winds through the
remainder of the weekend. The next chance for organized thunderstorm
activity will be Sunday and Sunday night.

HYDROLOGY...

A complex of thunderstorms is forecasted to develop over the
Northern Great Lakes this afternoon. The storms may dive south
during the evening and potentially impact Southeast Michigan later
tonight. The potential exists for a basin wide average of
25 to .30 inches or greater.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT Friday FOR MIZ047>049-053>055-060>063-
     068>070-075-076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
UPDATE.......JVC
DISCUSSION...RBP
MARINE.......CB
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 21, 9:11 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1011 AM EDT THU JUL 21 2016

MIZ047>049-053>055-060>062-221415-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
1011 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

A HEAT ADVISORY IS IN EFFECT. SEE THE LATEST NON-PRECIPITATION
STATEMENT FOR DETAIL.

IN ADDITION THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER
THE LOWER PENINSULA TONIGHT AS THUNDERSTORMS DEVELOP UPSTREAM AND
DIVE SOUTH INTO THE AREA. POTENTIAL TO PRODUCE WIND GUSTS UP TO 65
MPH AND ISOLATED SEVERE HAIL UP TO AN INCH IN DIAMETER. THE SEVERE
THUNDERSTORM THREAT WILL LIKELY BE CONDITIONAL ON THE EVOLUTION OF
THUNDERSTORMS TODAY. FURTHER UPDATES TO THE FORECAST SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HEAT ADVISORY WILL CONTINUE FOR FRIDAY. THE HEAT WILL
CONTINUE INTO THE WEEKEND AND MAY NECESSITATE AN EXTENSION OF THE
HEAT ADVISORY FOR SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTERS HAVE BEEN ACTIVATED.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-221415-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1011 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

IN ADDITION THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER
THE LOWER PENINSULA TONIGHT AS THUNDERSTORMS DEVELOP UPSTREAM AND
DIVE SOUTH INTO THE AREA. POTENTIAL TO PRODUCE WIND GUSTS UP TO 65
MPH AND ISOLATED SEVERE HAIL UP TO AN INCH IN DIAMETER. THE SEVERE
THUNDERSTORM THREAT WILL LIKELY BE CONDITIONAL ON THE EVOLUTION OF
THUNDERSTORMS TODAY. FURTHER UPDATES TO THE FORECAST SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING BEFORE
DRIER AND MORE STABLE AIR MOVES INTO THE REGION. A CHANCE OF
THUNDERSTORMS RETURNS FOR LATE SATURDAY NIGHT...SUNDAY AND SUNDAY
NIGHT. THERE WILL AGAIN BE A SLIGHT CHANCE THAT THE SUNDAY
AFTERNOON AND EVENING STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ063-068>070-075-076-082-083-221415-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1011 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT. SEE THE LATEST NON-PRECIPITATION
STATEMENT FOR DETAIL.

IN ADDITION THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS BOTH
TODAY AND TONIGHT. THE PRIMARY THREAT TODAY IS WINDS UP TO 60 MPH
AND HAIL TO ONE INCH IN DIAMETER. THE PRIMARY THREAT TONIGHT IS
WINDS UP TO 65 MPH. NOTE THAT THE SEVERE THUNDERSTORM THREAT
TONIGHT WILL LIKELY BE CONDITIONAL ON THE EVOLUTION OF
THUNDERSTORMS TODAY. FURTHER UPDATES TO THE FORECAST SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HEAT ADVISORY WILL CONTINUE FOR FRIDAY. THE HEAT WILL
CONTINUE INTO THE WEEKEND AND MAY NECESSITATE AN EXTENSION OF THE
HEAT ADVISORY FOR SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 21, 12:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT THU JUL 21 2016

MIZ047-048-211845-
BAY-MIDLAND-
140 PM EDT THU JUL 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY AND MIDLAND
COUNTIES...

AT 140 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SKIDWAY LAKE TO BEAVERTON TO NEAR VILLAGE
OF LAKE ISABELLA. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  OIL CITY AROUND 205 PM EDT.
  COLEMAN AND BENTLEY AROUND 210 PM EDT.
  PINCONNING AROUND 220 PM EDT.
  SANFORD AROUND 225 PM EDT.
  LINWOOD AROUND 245 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
POSEYVILLE...CRUMP... NORTH BRADLEY...LAPORTE...
GORDONVILLE...WILLARD...HOPE...AVERILL...PORTER TOWNSHIP AND BOMBAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN MICHIGAN.

LAT...LON 4381 8460 4383 8417 4400 8416 4400 8405
      4391 8404 4391 8391 4376 8395 4377 8396
      4371 8394 4367 8391 4362 8374 4360 8370
      4348 8370 4348 8382 4352 8382 4352 8405
      4357 8405 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1740Z 256DEG 34KT 4422 8404 4386 8449 4364 8494

DT
Special weather statement, Jul 21, 1:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
221 PM EDT THU JUL 21 2016

MIZ060-068-211915-
LIVINGSTON-SHIAWASSEE-
221 PM EDT THU JUL 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHIAWASSEE AND
NORTHWESTERN LIVINGSTON COUNTIES...

AT 221 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DEWITT TO NEAR WAVERLY. MOVEMENT WAS
EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  LAINGSBURG AROUND 235 PM EDT.
  PERRY AROUND 245 PM EDT.
  MORRICE AROUND 250 PM EDT.
  BANCROFT AROUND 300 PM EDT.
  DURAND AROUND 305 PM EDT.
  FOWLERVILLE...COHOCTAH AND BYRON AROUND 310 PM EDT.
  HOWELL AND OAK GROVE AROUND 315 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
VERNON...BENNINGTON... SHAFTSBURG AND CONWAY TOWNSHIP.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN MICHIGAN.

LAT...LON 4296 8436 4295 8393 4258 8392 4259 8414
      4277 8416 4277 8435 4278 8437
TIME...MOT...LOC 1821Z 276DEG 31KT 4290 8452 4268 8467

DT

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 21, 1:40 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650638.